Alert archive / Louisiana / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 8, NWS Shreveport, LA

January 11, 2020Sabine County, Texas; 4 parishes in Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Jan 11, 2020, 1:39 AM CST for Sabine County, Texas; 4 parishes in Louisiana. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 11, 2020, 1:39 AM CST (07:39 UTC)
Expired
Jan 11, 2020, 2:45 AM CST
In force
66 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties De Soto Parish, LA, Natchitoches Parish, LA, Red River Parish, LA, Sabine Parish, LA, Sabine County, TX

The radar

The Shreveport radar (KSHV), 83 km from the middle of the area, began a volume at 07:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 12:28 AM CSTTornado WatchSPC8 hr
Jan 10, 5:34 PM CSTTornado WatchSPC11 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 7.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2020-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 703 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2020-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 379 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
703 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
813 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
379 m²/s²
0-3 km storm-relative helicity
620 m²/s²
Significant tornado parameter
1.6
Supercell composite
6.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 10, 11:37 PM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jan 10, 11:37 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1137 PM CST Fri Jan 10 2020

.AVIATION...
A convective line along a frontal boundary will move across the
region overnight with TSRA conditions expected from 11/06Z to
11/12Z. South winds 15 to 20 knots with higher gusts to become
southwest to west overnight behind the front. Expect stronger
winds in and around convection. Showers and thunderstorms to
diminish from the west with all areas clearing by 11/12Z. MVFR
ceilings forecast to linger through much of the day across most
TAF sites. Otherwise, northwest winds to increase to near 20 knots
with higher gusts on Saturday, diminishing to 5 to 10 knots after
12/00Z. /05/

&&

.PREV DISCUSSION... /issued 1127 PM CST Fri Jan 10 2020/

UPDATE...

Removed Tornado Watch from McCurtain County in Oklahoma,
Sevier/Howard in Arkansas, and Franklin/Red River in Texas.
The remainder of Tornado Watch 5 remains in effect until 2 AM
Saturday morning. Also, made minor changes to temp and POPs grids
to account for current trends. Otherwise, the remainder of the
forecast remains on track. /20/

PREV DISCUSSION... /issued 415 PM CST Fri Jan 10 2020/

SHORT TERM.../Tonight through Saturday Night/

Significant Severe Weather Outbreak Expected Tonight...

Our widespread severe weather event that has been much-advertised
all this week is now imminent as an intense line of thunderstorms
continues to congeal along and east of I-35 in north central Texas
and eastern Oklahoma. This line will continue to intensify as it
accelerates eastward toward our region over the next several hours.
However, our more immediate concern will be for the development of
of some discrete storms in the form of supercells with an enhanced
tornadic threat should they develop in this increasingly sheared
environment with sfc-1km SRH values expected to surge to between
300-400 m2/s2. Add in the increasing instability aloft with the
advancing upper level trough as lapse rates near 8 degrees C/km,
and MUCAPE values push 1500 J/kg if not higher across the western
parts of the region. What little capping inversion may still exist
this afternoon should continue to erode over the next few hours,
and sfc-based storms should begin to fire well to the east of the
main line of storms to our west. The primary concern should these
storms initiate will be for rotating supercells and tornadoes as
the storms tap into an increasingly unstable and moisture rich
environment. A few high-end tornadoes will certainly be possible
given the parameters described above, and the environment would
allow for them to be sustained for some time as long-lived/long
track tornadoes can't be ruled out. This threat should continue
through the early evening hours preceding the main line of storms
approaching from the west.

By mid to late evening, the line of storms should begin to enter
our western zones in NE Texas and SE Oklahoma as the main threat
transitions more to damaging winds with some embedded tornadoes
still possible throughout the remainder of the event overnight
into early Saturday morning as the the line accelerates eastward.
The threat of 70-80 mph straight-line winds appears to be a threat
nearly areawide, prompting the very large Moderate Risk area which
covers practically all of our region. The other element of this
event that is particularly concerning is that it will be a mostly
overnight event, and threat of extreme straight-line winds will be
for downed trees and power lines in addition to the continued risk
of tornadoes within the QLCS. Heavy rainfall along the line could
also result in some localized flooding, and higher rain amounts
are still expected across our far northern zones where 2-3 inches
may fall with isolated higher amounts. Therefore, have maintained
the existing Flash Flood Watch for these areas through 6 AM Sat.
By that time, the line should be exiting our eastern zones with
the severe threat diminishing. Additional showers and sub-severe
storms will remain possible through the rest of Saturday morning,
mainly across our eastern and northern zones as the upper trough
and cold front continue to shift east.

Convection should completely exit the region later in the morning
on Saturday with clouds gradually clearing from SW to NE through
the afternoon. Cold air advection behind the front will result in
temperatures falling throughout the day as highs will likely occur
in the morning hours ahead of the front. A cold night will follow
on Saturday night with lows temperatures dropping into the mid to
upper 20s north to lower 30s south under clear skies and light
winds.

/19/

LONG TERM.../Sunday through Thursday Night/

Swly flow aloft ahead of a shortwave embedded within a broad-scale
trof axis in place across the wrn CONUS will become re-established
across our area. Shortwave will pass to our n relatively quietly
Sunday, as the boundary layer will not have ample return of moisture
for any convection. However, sly flow to return Monday ahead of yet
another embedded disturbance. Temps and moisture look to recover,
especially as a warm front moves back nwd into our area. Rain
chances to increase as a result, especially across the sern half of
the area. Shortwave to pass to our n leaving the boundary and rain
chances to linger through midweek. Main trof axis to finally push
ewd across the Southern Plains late Wednesday into Thursday,
bringing a brief cool down and reprieve from rain chances. /12/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  54  55  30  58 / 100  30   0   0
MLU  62  63  31  58 / 100  60   0  10
DEQ  45  45  25  53 / 100  40   0   0
TXK  49  49  27  54 / 100  30   0   0
ELD  56  57  28  56 / 100  50   0   0
TYR  42  45  31  57 / 100  10   0   0
GGG  47  47  30  58 / 100  10   0   0
LFK  53  53  32  60 / 100  10   0   0

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Lake Wind Advisory until 6 AM CST Saturday for ARZ050-051-
     059>061-070>073.

     Flash Flood Watch until 6 AM CST Saturday for ARZ050-051-059>061.

LA...Lake Wind Advisory until 6 AM CST Saturday for LAZ001>006-
     010>014-017>022.

OK...Lake Wind Advisory until 6 AM CST Saturday for OKZ077.

     Flash Flood Watch until 6 AM CST Saturday for OKZ077.

TX...Lake Wind Advisory until 6 AM CST Saturday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

     Flash Flood Watch until 6 AM CST Saturday for TXZ096.

&&

05/20/19/12
Hazardous weather outlook, Jan 10, 11:29 AM CST, 14 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
1129 AM CST Fri Jan 10 2020

ARZ050-051-059>061-OKZ077-TXZ096-111730-
Sevier-Howard-Little River-Hempstead-Nevada-McCurtain-Red River-
1129 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of southwest
Arkansas, southeast Oklahoma and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Storms will begin to develop as early as this afternoon across
portions of the region north of the I 30 corridor. Some of these
storms will produce widespread damaging winds, tornadoes, large
hail, and localized flash flooding. These threats will diminish
prior to sunrise Saturday.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and thunderstorms will be possible Wednesday
ahead of another cold front. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will be needed late this afternoon through
tonight across the region.

ARZ070>073-LAZ001>006-010>014-017>022-TXZ097-108>112-124>126-
136>138-149>153-165>167-111730-
Miller-Lafayette-Columbia-Union-Caddo-Bossier-Webster-Claiborne-
Lincoln-De Soto-Red River-Bienville-Jackson-Ouachita-Sabine-
Natchitoches-Winn-Grant-Caldwell-La Salle-Bowie-Franklin-Titus-
Camp-Morris-Cass-Wood-Upshur-Marion-Smith-Gregg-Harrison-Cherokee-
Rusk-Panola-Nacogdoches-Shelby-Angelina-San Augustine-
1129 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for portions of south central
Arkansas, southwest Arkansas, north central Louisiana, northwest
Louisiana, east Texas and northeast Texas.

.DAY ONE...This Afternoon and Tonight...

Storms will begin to develop as early as this afternoon across
portions of the region. Some of these storms will produce
widespread damaging winds, tornadoes, large hail, and locally
heavy rainfall, especially with the mail line of storms that will
move through tonight. The severe weather threat will diminish
from west to east across the region late tonight and early
Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Scattered showers and isolated thunderstorms will return the
region Monday through Wednesday. However, no hazardous weather is
expected.

.SPOTTER INFORMATION STATEMENT...

Activation of emergency managers, amateur radio operators, and
storm spotters, will be needed this afternoon and tonight.

12

In the hours before

Local storm report, Jan 11, 12:07 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1207 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 S KILGORE             32.36N 94.87W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            SEVERAL REPORTS OF TREES AND POWER LINES
            DOWN IN SOUTHERN PORTIONS OF KILGORE.

&&

09
Local storm report, Jan 11, 12:39 AM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1239 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1130 PM     TSTM WND DMG     2 SSW KILGORE           32.37N 94.88W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            ROOF DAMAGE REPORTED TO MULTIPLE COMMERCIAL
            BUILDINGS.

&&

09
Local storm report, Jan 11, 12:55 AM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1255 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1154 PM     TSTM WND DMG     4 SE HENDERSON          32.12N 94.75W
01/10/2020                   RUSK               TX   PUBLIC

            TREES DOWN ON FM 840 SOUTHEAST OF HENDERSON.

&&

09
Local storm report, Jan 11, 12:58 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
1258 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     7 NNW MOUNT ENTERPRISE  32.00N 94.72W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            TREE DOWN ON HOUSE ALONG FM 1798 NEAR US
            259.

&&

09
Local storm report, Jan 11, 1:25 AM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 PM     TSTM WND DMG     3 SSW NEW LONDON        32.23N 94.94W
01/10/2020                   RUSK               TX   EMERGENCY MNGR

            TREES DOWN AT THE INTERSECTION OF TX 42 AND
            TX 323 NEAR NEW LONDON.

&&

09
Local storm report, Jan 11, 1:28 AM CST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
128 AM CST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0111 AM     TSTM WND GST     3 NW BOSSIER CITY       32.55N 93.75W
01/11/2020  M59 MPH          BOSSIER            LA   ASOS

            ASOS STATION KDTN SHREVEPORT DOWNTOWN
            AIRPORT.

&&

09

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 6:07 PM CSTSpecial Weather StatementSHVRed River53 min
Jan 10, 6:58 PM CSTSevere Thunderstorm WarningSHVRed River47 min
Jan 10, 7:06 PM CSTTornado WarningSHVRed River24 min
Jan 10, 8:32 PM CSTFlash Flood WarningSHVFranklin, Red River, Titus3 hr
Jan 10, 9:09 PM CSTSpecial Weather StatementSHVWood36 min
Jan 10, 10:03 PM CSTSpecial Weather StatementSHVBowie57 min
Jan 10, 10:08 PM CSTSpecial Weather StatementSHVCamp, Franklin, Morris, Smith, Titus, Upshur and 1 more67 min
Jan 10, 10:13 PM CSTFlash Flood WarningSHVBowie, Camp, Franklin, Morris, Red River, Smith and 3 more3 hr
Jan 10, 10:26 PM CSTFlash Flood WarningSHVBowie, Cass, Red River3 hr
Jan 10, 10:49 PM CSTSevere Thunderstorm WarningSHVCherokee, Smith56 min
Jan 10, 11:28 PM CSTSevere Thunderstorm WarningSHVCherokee, Gregg, Nacogdoches, Rusk, Smith, Upshur62 min
Jan 10, 11:53 PM CSTTornado WarningSHVNacogdoches, Rusk, Shelby19 min
Jan 10, 11:57 PM CSTSevere Thunderstorm WarningSHVCass, Gregg, Harrison, Marion, Nacogdoches, Panola and 2 more63 min
Jan 11, 12:06 AM CSTTornado WarningSHVHarrison, Marion24 min
Jan 11, 12:09 AM CSTTornado WarningSHVPanola, Rusk36 min
Jan 11, 12:21 AM CSTTornado WarningSHVHarrison, Panola24 min
Jan 11, 12:34 AM CSTTornado WarningSHVHarrison, Marion41 min
Jan 11, 12:38 AM CSTTornado WarningSHVNacogdoches, San Augustine, Shelby37 min
Jan 11, 1:00 AM CSTSevere Thunderstorm WarningSHVAngelina, Nacogdoches, Panola, Sabine, San Augustine, Shelby45 min
Jan 11, 4:27 AM CSTLake Wind AdvisorySHVAngelina, Camp, Cass, Cherokee, Franklin, Gregg and 13 more12 hr
Jan 11, 9:11 AM CSTRiver Flood WarningSHVFranklin, Morris, Red River, Titus3 days
Jan 11, 9:39 AM CSTRiver Flood WarningSHVFranklin, Morris, Titus5 days
Jan 11, 12:40 AM CSTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto65 min
Jan 11, 1:27 AM CSTTornado WarningSHVBossier, Webster28 min
Jan 11, 1:30 AM CSTSevere Thunderstorm WarningSHVBienville, Bossier, Claiborne, De Soto, Lincoln, Natchitoches and 3 more60 min
Jan 11, 1:48 AM CSTTornado WarningSHVBienville, Claiborne, Webster27 min
Jan 11, 2:16 AM CSTSevere Thunderstorm WarningSHVJackson, Lincoln, Ouachita, Union59 min
Jan 11, 2:34 AM CSTTornado WarningSHVUnion41 min
Jan 11, 2:42 AM CSTSpecial Weather StatementSHVNatchitoches, Winn63 min
Jan 11, 3:01 AM CSTSpecial Weather StatementSHVCaldwell, Jackson59 min
Jan 11, 3:24 AM CSTSevere Thunderstorm WarningSHVCaldwell, Jackson, Lincoln, Ouachita, Union, Winn51 min
Jan 11, 3:43 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle, Winn62 min
Jan 11, 4:16 AM CSTSpecial Weather StatementSHVCaldwell, Ouachita29 min
Jan 11, 4:42 AM CSTSevere Thunderstorm WarningSHVCaldwell, Grant, LaSalle33 min
Jan 11, 5:15 AM CSTRiver Flood WarningSHVWebster11 days
Jan 10, 7:25 PM CSTTornado WarningSHVHoward14 min
Jan 10, 7:36 PM CSTSpecial Weather StatementSHVSevier39 min
Jan 10, 7:59 PM CSTTornado WarningSHVHoward, Sevier18 min
Jan 10, 11:05 PM CSTSpecial Weather StatementSHVColumbia, Hempstead, Lafayette, Miller, Nevada55 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2020Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.